Breast Cancer Treatment - My Story Continued

Just another bump in the road. Last week I had a PET scan done – this is a full-body scan that basically looks for cancer in the body, or other problems. It came back indicating something diffuse was going on with my thyroid. Great, something else to worry about – of course, after everything I’ve been through my first thoughts now are always “Cancer!” My oncologist said it’s not, let’s do a thyroid function test (simple blood test) and see what happens.

The dreaded phone call...

Well, today I answered the phone to a “High, it’s Dr. Perez….” I knew that meant the test results were abnormal or she would not be calling me. The thyroid function test looks at three thyroid hormones: T3, T4 and TSH. Well my T3 and T4 are within normal limits, but the TSH is way high (no, she didn’t use the word “way”) – normal range is 0.40 – 4.50 and I am at 16.99 – almost 4 times the high end of normal! That means I have Hypothyroidism. Just what I need, another ailment. If you’re reading this and haven’t read my other articles, Breast Cancer Treatment - What The Doctors Don’t Tell You, and What Else The Doctors Don’t Tell You, click on the articles (in this sentence) to take you there.

Yesterday, my Oncologist told me that she spoke with my Radiation Oncologist about what had happened to me after radiation treatment – short story: terrible rash that I was told was Shingles, landed in the hospital for a week with a Staph infection, had rash with unbelievable itching and misery for 9 weeks until my Oncologist’s husband, an Infectious Disease doctor, said “I don’t think it’s Shingles at all. I think it’s some sort of allergic reaction to the radiation.” He was right, I went to a dermatologist, had biopsy done, got on new medicine and steroid cream and it started to go away after a day and a half.

The "Theory"

Okay, back to the conversation with the radiation Oncologist – the ultimate “theory” is that I did have shingles, then something called Radiation Recall (usually brought on by chemo drugs after radiation – but I had chemo before radiation!) which led to the radiation dermatitis, infection, etc. Basically, they are just trying to figure out how so many doctors missed the mark on my diagnosis, which led to so much misery for me!

Back to the phone call…Well, she said that I will need to go see an endocrinologist and she faxed me the lab results. She recommended a couple of doctors to me but they did not have any openings for a month, so I just chose someone else out of my insurance provider list and made an appointment for next week. I’m not waiting to find out what’s wrong and what can be done about it any longer than I have to. She said that hypothyroidism could be transient, but it could also be a lifelong problem, and is most often associated with fatigue and weight gain – GREAT!

The first complaint I had (as told in my first article on my journey) was that no one ever mentioned that I would actually GAIN weight during chemo – I assumed I would lose weight and, quite frankly, figured if I had to go through this terrible thing, I may as well lose a few pounds! I could not have been more wrong and here I am, 30 pounds heavier. I have always had self-esteem issues, even when I had a great, fit body some 6, 7 years ago – this doesn’t sit well with me. Today I’m being told that I have something else wrong with me – because apparently breast cancer and all that’s associated wasn’t enough on my plate – and it is something that could cause me to gain weight. PLUS, I had an Oopherectomy 5 days ago – my ovaries and fallopian tubes were removed (to decrease my risk of getting ovarian cancer by about 95%) so that has sent me straight into menopause, which has its very own set of side effects, including weight gain. Someone up there thinks that I was skinny long enough, I guess!

I imagine that some people reading this may think there’s something wrong with me for focusing on weight gain so much when what I’ve been through is so rough that I should be happy that I am alive and cancer-free and all else shouldn’t matter. Well, yes, I cannot put into words how glad I am that cancer didn’t take my life and that I will, hopefully, be around to watch my beautiful girls grow and start their own families – but I cannot accept being fat after having been skinny for the first 36 years of my life!

Yet another thing I wish I had been told...

Oh, did I mention that my Oncologist also told me today that radiation has been known to cause thyroid problems? Yet another thing that the doctors don’t tell you before treatment! I’m trying really hard not to dwell on it, but I was given the choice of whether or not to get radiation therapy because my case was very borderline and the doctors were torn. I chose to do it even though I didn’t want to because I could not think of a good enough reason not to do it. I should have gone with my gut! Everything that’s happened to me since completing radiation therapy is my reason to say no to the choice of radiation or no radiation – too bad I didn’t know this before I made my decision. I have a lot of anger and regret going on in me right now. I know I need to get passed it and just look forward and take care of business as I’ve been for the past 14 months since diagnosis. I will. I don’t see there being any other choice. I just will.

More by this Author


Comments 7 comments

dohn121 profile image

dohn121 7 years ago from Hudson Valley, New York

You are very brave, Lily Rose. I give you a lot of credit for going through what you are going through and you are doing everything you can to ensure what is best for you and your girls. I hope all goes well and that you don't have a negative reaction to the radiation as before! Best wishes!


Catherine R profile image

Catherine R 7 years ago from Melbourne, Australia

Goodness but you have had a rough time. It seems that this thyroid thing is just another hurdle that you really didn't need. I wish you all the best. Stay strong for your little girls - I am sure there will be light at the end of the tunnel for you. I know it is easy to say but try not to focus on the weight too much now. When you are well again you can tackle it. I am sure you are not destined to be fat forever.


Lily Rose profile image

Lily Rose 7 years ago from East Coast Author

Thank you, Catherine and Dohn, for the kind words. Yes, another hurdle I didn't need, but someone up there is testing me for some reason - over and over again - and I plan to pass with flying colors, and hopefully shed a few in the process! I just hope that at some point someone newly diagnosed will stumble upon my ramblings and feel prepared for their journey just a little more, that's why I feel so compelled to write this stuff.


Earthy Mother profile image

Earthy Mother 4 years ago from South East England

Hi there Lily Rose (my daughter's name by the way!) I just read this...two years on...i'm almost halfway through chemo and have the radiotherapy yet to do. I just wondered how you were now? I have this feeling of mistrust over the chemo - like you did about the radiotherapy - I just fear in ten years time the medical establishment will turn around and say - Oops! That was actually the wrong course to take...but what can we do about it now? I'm very scared that there will be complications further down the line and perhaps surgery would've just been enough. Anyway, thanks for writing this...it helps! All the best xx


Lily Rose profile image

Lily Rose 4 years ago from East Coast Author

Earthy Mother- thanks for your comment. To answer your question, I am doing good now and completely cancer-free; however, almost three years post radiation I still have the rash in the radiated area. I've been to two highly renouned dermatologists that have tried, to no avail, to figure out what is causing the rash and how to permanently get rid of it. The first docor was challenged in the beginning and kept telling me that he would figure iy out; he ultimately gave up and referred me to a dermatologist at University of Miami and I've seen him 3 or 4 times now and feel he, too, is on the verge of giving up. Meanwhile, I am using a steroid cream to keep the rash somewhat at bay (it's always there but the cream keeps it from spreading beyond one to three small spots), but using the steroid cream daily has it's own side effects as well - I'm guessing it has something to do with my weight plateau - I want to lose another 12 pounds and nothing will budge (I've lost about 23 pounds since finishing treatment). I try not to think of what the future may bring because, like you said, down the road things WILL change! I have enough fear of recurrence as it is!

I'm sorry that you are going through this and I hope what I've written doesn't scare you. Rest assured, all of the doctors/specialists I have seen say that they have NEVER seen anything like this issue after treatment - especially that fact that it's ongoing now for almost 3 years! I'm just lucky like that :0

Best wishes to you. Keep your head up!


Mom of 3 2 years ago

Was in tears reading your blog, I too get sick of people telling me how strong I am.


Lily Rose profile image

Lily Rose 2 years ago from East Coast Author

Awe, sorry I made you teary, but happy you understand. :-)

    Sign in or sign up and post using a HubPages Network account.

    0 of 8192 characters used
    Post Comment

    No HTML is allowed in comments, but URLs will be hyperlinked. Comments are not for promoting your articles or other sites.


    Click to Rate This Article
    working